Michigan, 2007

Drought in Michigan, August 28 to 31, 2007

August 28 to 31, 2007 · NWS APX · 3 events in 3 counties and zones

Drought conditions (severe, D2) expanded into the tip of Northern Michigan by the end of August. The was the result of a dry summer in the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Drought conditions (severe, D2) expanded into the tip of Northern Michigan by the end of August. The was the result of a dry summer in the region. The dryness dated as far back as May, when only 1.09 inches of rain fell in Pellston. June rainfall was 1.92 inches. July rainfall was near normal and brought some respite, but August saw just 1.21 inches of rain at Pellston. A ban on burning was issued for most of the state in mid-August, the first such ban since 1998. Golf courses and farmers complained of very high utility bills, due to the need for near-constant irrigation. Corn and bean crops were severely impacted. Rains in September would partially alleviate drought conditions for a spell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 8:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 27, 8:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
958 PM EDT MON AUG 27 2007

.UPDATE...APX SOUNDINGS ARE BACK AFTER A WEEKS HIATUS FOR RRS
INSTALLATION...00Z VERSION SHOWING A MOIST 750-550MB LAYER IN
RESPONSE TO AC DECK SPREADING ACROSS NORTHERN LOWER. LOW LEVEL
MOISTURE PROFILE MORE IMPRESSIVE UPSTREAM AT GRB (DEW POINTS ABOVE
10C IN 850-750MB LAYER)...BUT STILL A GOOD DEAL OF CINH FOR
PARCELS LIFTED FROM 900MB AND ABOVE (AOB -100 J/KG). PRECIPITATION
UPSTREAM ACROSS NORTHERN MN IS POST-COLD FRONTAL WITHIN AN AREA OF
STRONG LOW LEVEL WARM ADVECTION/FRONTOGENESIS AND UPPER DIVERGENCE
IN RRQ OF A 120KT JET STREAK OVER ONTARIO. QUESTION FOR THE
OVERNIGHT FOR NORTHERN MI IS WILL PRECIPITATION BREAK OUT IN WARM
SECTOR ALONG THE FRONT AND EVENTUALLY WORK ITS WAY TOWARD THE
FORECAST AREA BY DAYBREAK TUESDAY. 00Z SOUNDINGS UPSTREAM ARE
STRONGLY CAPPED (MPX MLCINH OVER -300 J/KG)...AND AIRCRAFT
SOUNDINGS FROM CENTRAL/WESTERN UPPER ARE SIMILARLY CAPPED OFF.
NO UPSTREAM SHORT WAVE TROUGHS EVIDENT TO DRIVE CONVECTIVE
DEVELOPMENT...UNLIKE LAST NIGHT (REMNANTS OF WHICH ARE CROSSING
EASTERN LOWER MI THIS EVENING). LOW LEVEL JET ALREADY GOING STRONG
(30-40KT ACROSS IA/EASTERN MN/WI)...PERHAPS SOMETHING MAY DEVELOP
LATE ALONG THE EASTERN EDGE OF THE CAP ACROSS FAR NORTHERN WI/
CENTRAL UPPER...AND WILL WATCH POST-FRONTAL CONVECTIVE REMNANTS
ACROSS NORTHEAST MN WORK THEIR WAY EAST ACROSS NORTHERN WI AND THE
UPPER PENINSULA. BUT COMING AROUND TO THE IDEA THAT THE MAJORITY
OF THE OVERNIGHT HOURS WILL REMAIN DRY ACROSS NORTHERN MI...WITH
BEST RAIN THREAT CLOSER TO DAYBREAK AND MAINLY ACROSS THE NORTHERN
HALF OF THE FORECAST AREA. SO WILL TRIM BACK POPS TUESDAY MORNING
TO JUST NORTHERN PORTIONS OF THE FORECAST AREA...BUT WILL LEAVE
IN EVERYTHING FROM THE AFTERNOON ONWARD.

JPB

&&

.PREV DISCUSSION... /ISSUED 315 PM EDT MON AUG 27 2007/

LATEST SATELLITE IMAGERY SHOWING SHORTWAVE TROF MOVING ACROSS THE
NORTHERN PLAINS WITH SURFACE COLD FRONT EXTENDING FROM NRN MN
SOUTHWEST INTO SOUTH DAKOTA. A QUIET DAY ACROSS NORTHERN MICHIGAN
WITH JUST DEBRIS HIGH CLOUDINESS FROM LAST NIGHT/S CONVECTION OVER
WISCONSIN MOVING ACROSS THE REGION. MAIN FORECAST ISSUES FOR THIS
FORECAST PACKAGE REVOLVE AROUND PCPN CHANCES LATE TONIGHT INTO
TUESDAY NIGHT WITH POSSIBLE MCS AND THEN COLD FRONT SLIDING ACROSS
THE AREA.

TONIGHT...DIFFICULT FORECAST FOR LATER TONIGHT WITH POSSIBLE MCS
DEVELOPMENT TO OUR WEST/NORTHWEST AND PROPAGATION INTO PARTS OF THE
CWA.  LIKE LAST NIGHT...CONVECTION WILL FIRE WITHIN AXIS OF LOW
LEVEL MOISTURE AT NOSE OF LLJ.  BIG QUESTION IS WHERE EXACTLY WARM
FRONT WILL BE /WHICH TRANSLATES INTO QUESTIONS ABOUT LOCATION OF LLJ
AND BEST MOISTURE/.  SURFACE WAVE OVER THE PLAINS WILL MOVE
NORTHEAST LATER TONIGHT AS WARM FRONT SETS UP OVER NRN WI/WRN U.P.
IF THIS LOCATION BECOMES REALITY...MCS WILL DEVELOP IN WAA AREA AT
NOSE OF LLJ INTO THE WESTERN U.P. OR NRN WI.  LOW LEVEL THICKNESS
FIELDS WOULD THEN TAKE ACTIVITY SOUTHEAST ACROSS AT LEAST WESTERN
PARTS OF THE CWA BETWEEN 10-14Z.  NOT SURE IF CURRENT DRY ANTECEDENT
CONDITIONS CAN MAKE FAST ENOUGH MOISTURE RECOVERY FOR ACTIVITY TO
MAKE IT THIS FAR EAST BY 12Z.  PLENTY OF QUESTION MARKS WITH THIS
WEATHER SCENARIO BUT SITUATION WARRANTS AT LEAST CHANCE POPS OVER
WRN 1/2 OF THE AREA LATE TONIGHT.

TUESDAY...COLD FRONT WILL SLOWLY ENCROACH ON THE NRN PARTS OF THE
AREA BY LATE IN THE DAY...THEN ACROSS THE REMAINDER OF THE AREA
TUESDAY NIGHT.  BIG QUESTION MARK FOR TUESDAY WILL BE HOW ONGOING
CONVECTION FROM OVERNIGHT MCS WILL IMPACT THE CWA.  CURRENT THOUGHTS
ARE THAT DECAYING MCS WILL SLIDE SOUTHEAST ACROSS NORTHERN LOWER
DURING THE MORNING.  LOW LEVEL MOISTURE AXIS AND STEEPER MID LEVEL
LAPSE RATES WILL MOVE INTO NORTHERN MICHIGAN / H8 DWPTS 15C AND
H7-H5 LAPSE RATES OF 7C/KM / WELL AHEAD OF COLD FRONT THROUGHOUT THE
DAY.  AT THE SAME TIME...WARMER MID LEVEL TEMPS WILL ALSO SPREAD
INTO THE AREA /H7 TEMPS +11C/...CREATING 100-200 J/KG OF CIN.
SURFACE BASED CONVECTIVE INITIATION WILL BE DIFFICULT...BUT 1200
J/KG OF ELEVATED CAPE IS AVAILABLE.  WILL KEEP PREVIOUS FCST THOUGHT
OF CHANCE POPS NRN 2/3 OF AREA /THESE POPS MAY NEED TO HIGHER
DEPENDING ON EVOLUTION OF ONGOING MCS/.  AS THE FRONT DRAWS CLOSER
TO NORTHWEST PARTS OF THE AREA LATE IN THE DAY...ASCENT ALONG THE
FRONT MAY BE SUFFICIENT TO GENERATE A FEW STRONG/SEVERE
THUNDERSTORMS IN THE WARM SECTOR.  MAIN THREAT FROM STORMS WILL BE
GUSTY WINDS.

TUESDAY NIGHT...MODEL SOLUTION DIVERGENCE REARS IT/S UGLY HEAD
TUESDAY NIGHT AS GFS DEVELOPS A STRONG LOW PRESSURE WAVE ALONG THE
FRONT IN FAVORABLE KINEMATIC ZONE /RRQ OF 100KT H3 JET/...WHILE THE
NAM IS MUCH WEAKER WITH THE SURFACE FEATURES AND TAKES THE FRONT
FURTHER SOUTH.  OPERATIONAL GFS APPEARS TO BE THE OUTLIER WITH THIS
SOLUTION...WITH THE ENSEMBLES/UKMET/NAM ALL POINTING TOWARD
WEAKER AND FURTHER SOUTHWEST WAVE DEVELOPMENT.  EITHER WAY...TREND
OF RECENT MODEL RUNS IS A SLOWER FRONTAL MOVEMENT AND HOLDING PCPN
CHANCES FURTHER NORTH.  EARLY IN THE EVENING...A FEW STRONG/SEVERE
STORMS WILL BE POSSIBLE OVER WESTERN PARTS OF THE AREA WHERE FRONTAL
ASCENT MAY HELP TO ERODE/BREAK MID LEVEL CAP.

WEDNESDAY...WITH AFOREMENTIONED SLOWER MODEL TRENDS...PCPN CHANCES
ON WEDNESDAY ARE A BIT MUDDLED AS WELL.  WITH GFS DEVELOPING STRONG
WAVE IN BAROCLINIC ZONE ALONG BOUNDARY...PCPN CHANCES CONTINUE AT
LEAST THE FIRST HALF OF WEDNESDAY FOR NORTHERN LOWER.  NAM IS WEAKER
AND FURTHER SOUTH...BUT STILL HOLDS SOME PCPN NORTH TOWARD M-72 WITH
WEAK WAVE RIDING ALONG THE FRONT.  I WILL ADJUST POPS FURTHER
NORTH...AND RAISE POPS SOUTH OF M-55 TO ACCOUNT FOR THIS.  CLOUDS
HANGING TOUGH OVER MOST AREAS WITH PLENTY OF POST FRONTAL LOW LEVEL
MOISTURE AND H5-H3 UPPER LEVEL DIVERGENCE.

EARLY FALL-LIKE WEATHER FOR THE END OF THE WEEK WITH 1025MB SURFACE
HIGH BUILDING OUT OF CANADA AND INTO THE GREAT LAKES.  LOT/S OF
SUNSHINE THURSDAY-SATURDAY WITH BELOW NORMAL TEMPERATURES GRADUALLY
WARMING TOWARD NEAR NORMAL BY THE WEEKEND.  A FEW GOOD RADIATIONAL
COOLING NIGHTS IN THIS STRETCH...WITH AT LEAST ONE NIGHT LIKELY
SEEING A SOME AREAS FALLING INTO THE UPPER 30S.  STRONGER WESTERLIES
ALONG THE CANADIAN BORDER WILL SAG INTO THE NORTHERN LAKES LATER
SUNDAY/MONDAY WITH NRN STREAM SHORTWAVE TROF.  THIS FEATURE WILL
BRING RAIN CHANCES BACK INTO THE AREA BY EARLY NEXT WEEK.

JK

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 27, 2:35 PM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT MON AUG 27 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
335 PM EDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS EASTERN
UPPER MICHIGAN AND PARTS OF NORTHERN LOWER MICHIGAN WEST OF
INTERSTATE 75. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS AN INCREASED RISK OF RIP CURRENTS TONIGHT IN NORTHERN LAKE
MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TUESDAY AND TUESDAY NIGHT.  A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE TUESDAY AFTERNOON OR EARLY TUESDAY EVENING WEST OF
INTERSTATE 75 IN NORTHERN LOWER MICHIGAN.  THE MAIN THREAT FROM
STORMS WILL BE WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN.

THERE IS AN INCREASED RISK OF RIP CURRENTS TUESDAY IN NORTHERN LAKE
MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF NORTHERN LOWER
MICHIGAN TUESDAY AFTERNOON OR EVENING.

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Emmet

When
August 28, 12:00 AM EST to August 31, 11:59 PM EST
Where
Emmet forecast zone
Reported by
Other Federal Agency
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Drought, Charlevoix

When
August 28, 12:00 AM EST to August 31, 11:59 PM EST
Where
Charlevoix forecast zone
Reported by
Other Federal Agency

Drought, Cheboygan

When
August 28, 12:00 AM EST to August 31, 11:59 PM EST
Where
Cheboygan forecast zone
Reported by
Other Federal Agency
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56796, 56797, 56798.